Iowa, 2016High Wind in Iowa, February 19, 2016
February 19, 2016 · NWS DMX · 23 events in 23 counties and zones
A low pressure system situated to the north of the state proceeded east-southeast out of the Dakotas and into Minnesota through the day. The accompanying cold front, while not excessively cold, did come with a 850mb jet of around 70kts.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system situated to the north of the state proceeded east-southeast out of the Dakotas and into Minnesota through the day. The accompanying cold front, while not excessively cold, did come with a 850mb jet of around 70kts. Resulting sustained winds approached 40 mph in many locations across northern Iowa, including a number of mesonet and ASOS sites reporting wind gusts at or in excess of 58 mph in the mid to late morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 19, 5:42 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 19, 5:42 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
542 AM CST FRI FEB 19 2016
.SHORT TERM /TODAY/...
ISSUED AT 400 AM CST FRI FEB 19 2016
A LOW PRESSURE SYSTEM WILL SWEEP THE NORTHERN PLAINS CLIPPING
NORTHERN IOWA EARLY THIS MORNING. MOST OF THE PRECIP WITH THIS
SYSTEM WILL STAY IN MN BUT A FEW STRAY RAIN SHOWERS ARE POSSIBLE
ACROSS THE FAR NORTH. THE BIGGER STORY WILL BE THE WIND. AS THE
UPPER SYSTEM PULLS EAST THE WIND WILL BECOME WEST AND INCREASE
CONSIDERABLY. BUFKIT SOUNDINGS SHOWED MIXING WILL BE RELATIVELY
SHALLOW BUT THE WINDS IN THIS LAYER EXCEED 50KTS AND WE SHOULD SEE
WIDESPREAD WINDS ACROSS THE AREA INCREASE TO 20 TO 30 MPH BY 15Z
WITH GUSTS BETWEEN 40 AND 50 MPH...POSSIBLY HIGHER. THE STRONGEST
WINDS WILL HIT THE WEST AROUND SUNRISE THROUGH EARLY AFTERNOON AND
FROM THE I-35 CORRIDOR EAST AROUND 14-15Z THROUGH MID AFTERNOON.
WINDS SHOULD BEGIN TO DIMINISH AFTER 3 PM ALTHOUGH IT WILL STILL BE
GUSTY.
THANKFULLY GRASSES ARE STILL EITHER WET AND/OR SNOW COVERED BECAUSE
THIS KIND OF WIND COMBINED WITH THE FORECAST DEWPOINTS MOVING IN
COULD PRODUCE A FIRE THREAT IN DRIER CONDITIONS.
.LONG TERM /TONIGHT THROUGH THURSDAY/...
ISSUED AT 400 AM CST FRI FEB 19 2016
THE FORECAST THROUGH THE PERIOD WILL BE RELATIVELY INACTIVE WITH
LITTLE IN THE WAY OF PRECIP AND TEMPERATURES GRADUALLY COOLING BACK
TO NORMAL. FAST ZONAL FLOW WILL BE IN PLACE INITIALLY AND CONTINUE
THROUGH THE WEEKEND UNTIL A CENTRAL CONUS MEAN TROUGH DEVELOPS INTO
THE MIDDLE OF NEXT WEEK. AT ONSET ANY WIND CONCERNS WILL HAVE
SUBSIDED WITH JUST MINOR SHORT WAVES IN THE FLOW THROUGH THE
WEEKEND. ONE WILL INDUCE WEAK CYCLOGENESIS AND ASSOCIATED
BOUNDARY DEVELOPMENT FROM MO INTO IL SAT AND SAT NIGHT. THERE IS
LITTLE KINEMATIC SUPPORT NORTH OF THE FRONT...BUT WEAK
WARM/THETA-E ADVECTION AND FRONTOGENETICAL FORCING COULD POSSIBLY
JUST BRUSH THE FAR SERN SECTIONS WITH A SHOWERS SAT NIGHT. BY SUN
THE PRECIP POTENTIAL VARIES QUITE A BIT AMONG THE MODELS RANGING
FROM THE MOST AGGRESSIVE NAM TO THE WEAKER/DRY ECMWF. THE GFS HAS
A STRONGER SHORT WAVE...BUT IT IS FARTHER NORTH...ONLY BRUSHING
NRN SECTIONS. THE SREF DOES GENERATE SOME PRECIP...BUT MAINLY
SEEMS TO BE TOWARD THE NAM-LIKE NMM MEMBERS WITH THE ARW CORES
DRIER. AT THIS TIME RANGE...WILL PAY LESS CREDENCE TO THE NAM/NMM
SOLUTIONS AND FAVOR THE DRIER ECMWF/GFS.
HAVE SOME LOW END RAIN/SNOW CHANCES AROUND TUE AS BOTH THE ECMWF AND
GFS DEPICT A WAVE OF SOME DEGREE DROPPING THROUGH THE NW FLOW INTO
THE LONG WAVE TROUGH...BUT OTHERWISE THERE IS INSUFFICIENT
CONSISTENT FORCING AND/OR MOISTURE AMONG THE SOLUTIONS TO ADD ANY
MORE POPS THROUGH THE EXTENDED. THE MAIN STORY WILL BE A RETURN TO
MORE SEASONAL TEMPERATURES...AND WOULD NOT BE SURPRISED TO SEE
TEMPS COOL FURTHER INTO WED OR THU DEPENDING ON THE DEGREE OF THE
FOLLOWING SURFACE HIGH.
&&
.AVIATION...19/12Z
ISSUED AT 542 AM CST FRI FEB 19 2016
SFC LOW PASSING OVER SRN MN MAY BRING MVFR CIGS AND A BRIEF PASSING
SHOWER TO KFOD AND KMCW. OTHERWISE THE FORECAST CHALLENGE WILL BE
VERY STRONG WIND. THE PASSING SYSTEM WILL BE FOLLOWED BY W TO NW
WINDS AT 30G40KT WITH LOCALLY HIGHER GUSTS POSSIBLE. THE STRONGEST
WINDS WILL OCCUR FROM 12Z THROUGH 20Z..WITH 22Z ACROSS EASTERN TAF
LOCATIONS. AFT 22Z WINDS WILL BE DIMINISHING THROUGH 20/06Z.
&&
.HYDROLOGY...
ISSUED AT 400 AM CST FRI FEB 19 2016
WITH WELL ABOVE NORMAL TEMPERATURES AND DEWPOINTS INTO THE 30S AND
40S APPRECIABLE SNOWMELT WILL CONTINUE INTO THE
WEEKEND...ESPECIALLY TODAY. NOAA/NOHRSC ESTIMATES SUGGEST VALUES
EXCEEDING TWO INCHES ARE STILL PREVALENT OVER NRN IA ALONG AND
NORTH OF A FORT DODGE TO DECORAH LINE. MUCH OF THIS MELT SHOULD
RUNOFF. ONLY A FEW OBS ARE AVAILABLE...BUT THOSE SUGGEST A FROST
DEPTH OF AT LEAST 7-16 INCHES UNDER THE SNOW. RIVER FORECAST
CENTER FORECASTS MODELING THIS DEPICT WIDESPREAD WITHIN BANK
RISES OVER THE NRN HALF OF IA INTO EARLY NEXT WEEK...INCLUDING
REACHING MINOR FLOOD STAGE AT SOUTHEAST 6TH ON THE DES MOINES
RIVER AND AT PERRY ON THE RACCOON RIVER. NO WARNINGS YET UNTIL
CONFIDENCE INCREASES HOWEVER. THE RACCOON RIVER HAS YET TO REALLY
RESPOND YET AND THE SE 6TH FLOODING WOULD BE CONTINGENT ON THAT
RACCOON FLOW. ICE JAM AWARENESS WILL NEED TO BE HEIGHTENED INTO
THE WEEKEND OVER NRN IA AS WELL.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS-
DECATUR-FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MAHASKA-MARION-
MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE-
WORTH.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ADAIR-ADAMS-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET-GREENE-
GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-
POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER-WINNEBAGO-WRIGHT.
&&
SHORT TERM...FAB
LONG TERM...SMALL
AVIATION...FAB
HYDROLOGY...SMALL
Hazardous weather outlook, Feb 19, 4:43 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
443 AM CST FRI FEB 19 2016
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
443 AM CST FRI FEB 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR THE AREA. WINDS MAY GUST TO 50
MPH THROUGH MIDDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
WARM TEMPERATURES WILL CAUSE SIGNIFICANT SNOW MELT TO OCCUR OVER
NORTHERN IOWA. ICE JAMS ARE POSSIBLE NORTH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MILD TEMPERATURES ARE FORECAST THROUGH THE WEEKEND AND WILL CAUSE
ADDITIONAL SNOW MELT TO OCCUR. AS A RESULT...THE POTENTIAL FOR
MINOR RIVER FLOODING EXISTS THIS WEEKEND AND INTO EARLY NEXT
WEEK. ICE JAMS ARE ALSO POSSIBLE OVER THE NORTHERN THIRD OF
CENTRAL IOWA WHERE MORE RIVER ICE IS IN PLACE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SMALL
High Wind, Calhoun
- When
- February 19, 8:00 AM CST to 4:00 PM CST
- Where
- Calhoun forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Rockwell City RWIS measured 59 mph wind gust.
High Wind, Wright
- When
- February 19, 8:55 AM CST to 4:00 PM CST
- Where
- Wright forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Clarion AWOS measured 58 mph wind gust.
High Wind, Kossuth
- When
- February 19, 9:00 AM CST to 4:00 PM CST
- Where
- Kossuth forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or more based on area mesonet, ASOS, and AWOS sites.
High Wind, Winnebago
- When
- February 19, 9:00 AM CST to 4:00 PM CST
- Where
- Winnebago forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or more based on area mesonet, ASOS, and AWOS sites.
High Wind, Worth
- When
- February 19, 9:00 AM CST to 4:00 PM CST
- Where
- Worth forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or more based on area mesonet, ASOS, and AWOS sites.
High Wind, Palo Alto
- When
- February 19, 9:00 AM CST to 4:00 PM CST
- Where
- Palo Alto forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or more based on area mesonet, ASOS, and AWOS sites.
High Wind, Hancock
- When
- February 19, 9:00 AM CST to 4:00 PM CST
- Where
- Hancock forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or more based on area mesonet, ASOS, and AWOS sites.
High Wind, Pocahontas
- When
- February 19, 9:00 AM CST to 4:00 PM CST
- Where
- Pocahontas forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or more based on area mesonet, ASOS, and AWOS sites.
High Wind, Humboldt
- When
- February 19, 9:00 AM CST to 4:00 PM CST
- Where
- Humboldt forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or more based on area mesonet, ASOS, and AWOS sites.
High Wind, Franklin
- When
- February 19, 9:00 AM CST to 4:00 PM CST
- Where
- Franklin forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or more based on area mesonet, ASOS, and AWOS sites.
High Wind, Butler
- When
- February 19, 9:00 AM CST to 4:00 PM CST
- Where
- Butler forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or more based on area mesonet, ASOS, and AWOS sites.
High Wind, Grundy
- When
- February 19, 9:00 AM CST to 4:00 PM CST
- Where
- Grundy forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 42.402, -92.791 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or more based on area mesonet, ASOS, and AWOS sites.
High Wind, Sac
- When
- February 19, 9:00 AM CST to 4:00 PM CST
- Where
- Sac forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or more based on area mesonet, ASOS, and AWOS sites.
High Wind, Webster
- When
- February 19, 9:00 AM CST to 4:00 PM CST
- Where
- Webster forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or more based on area mesonet, ASOS, and AWOS sites.
High Wind, Tama
- When
- February 19, 9:00 AM CST to 4:00 PM CST
- Where
- Tama forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or more based on area mesonet, ASOS, and AWOS sites.
High Wind, Poweshiek
- When
- February 19, 9:00 AM CST to 4:00 PM CST
- Where
- Poweshiek forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or more based on area mesonet, ASOS, and AWOS sites.
High Wind, Cerro Gordo
- When
- February 19, 9:09 AM CST
- Where
- Cerro Gordo forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Mason City ASOS measured 58 mph wind gust.
High Wind, Hamilton
- When
- February 19, 9:15 AM CST
- Where
- Hamilton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Webster City AWOS measured 58 mph wind gust.
High Wind, Emmet
- When
- February 19, 9:18 AM CST
- Where
- Emmet forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
ASOS station in Estherville measured 61 mph wind gust.
High Wind, Story
- When
- February 19, 9:53 AM CST
- Where
- Story forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
Ames ASOS measured 60 mph wind gust.
High Wind, Hardin
- When
- February 19, 9:55 AM CST
- Where
- Hardin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Iowa Falls AWOS station measured 58 mph wind gust.
High Wind, Marshall
- When
- February 19, 11:00 AM CST to 4:00 PM CST
- Where
- Marshall forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
Marshalltown ASOS measured 59 mph wind gust.
High Wind, Polk
- When
- February 19, 11:01 AM CST
- Where
- Polk forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Ankeny RWIS measured 60 mph wind gust and the DSM ASOS also measured a 60 mph wind.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, February 19 to 20, 2016$31 million · 52 kt wind · 6 events
- Avalanche in Wyoming, February 19, 20161 death · 1 event
- High Wind in Wisconsin, February 19, 2016$555,000 · 55 kt wind · 10 events
- High Wind in Illinois, February 19, 20161 injured · $100,000 · 59 kt wind · 10 events
- Strong Wind in Oregon, February 19, 2016$150,000 · 1 event
- High Wind and Strong Wind in Illinois, February 19, 2016$33,000 · 52 kt wind · 19 events
- High Wind in South Dakota, February 19, 2016$25,000 · 66 kt wind · 24 events
- Strong Wind in Kentucky, February 19, 2016$22,000 · 22 events
- Strong Wind in Ohio, February 19, 2016$31,000 · 3 events
- Wildfire in Texas, February 19, 2016$25,000 · 1 event
- High Wind in Iowa, February 19, 201655 kt wind · 13 events
- Strong Wind in Missouri, February 19, 2016$11,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614774, 614771, 614778, 614779, 614780, 614781, 614782, 614783, 614784, 614785, 614786, 614787, 614788, 614789, 614790, 614791, 614770, 614773, 614769, 614776, 614772, 614775, 614777.